Stability of shear bands in an elastoplastic model for granular flow: The role of discreteness

Published

Journal Article

Continuum models for granular flow generally give rise to systems of nonlinear partial differential equations that are linearly ill-posed. In this paper we introduce discreteness into an elastoplasticity model for granular flow by approximating spatial derivatives with finite differences. The resulting ordinary differential equations have bounded solutions for all time, a consequence of both discreteness and nonlinearity. We study how the large-time behavior of solutions in this model depends on an elastic shear modulus ε. For large and moderate values of ε, the model has stable steady-state solutions with uniform shearing except for one shear band; almost all solutions tend to one of these as t → ∞. However, when ε becomes sufficiently small, the single-shear-band solutions lose stability through a Hopf bifurcation. The value of ε at the bifurcation point is proportional to the ratio of the mesh size to the macroscopic length scale. These conclusions are established analytically through a careful estimation of the eigenvalues. In numerical simulations we find that: (i) after stability is lost, time-periodic solutions appear, containing both elastic and plastic waves, and (ii) the bifurcation diagram representing these solutions exhibits bi-stability.

Full Text

Duke Authors

Cited Authors

  • Shearer, M; Schaeffer, DG; Witelski, TP

Published Date

  • November 1, 2003

Published In

Volume / Issue

  • 13 / 11

Start / End Page

  • 1629 - 1671

International Standard Serial Number (ISSN)

  • 0218-2025

Digital Object Identifier (DOI)

  • 10.1142/S0218202503003069

Citation Source

  • Scopus